Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 26, NWS Bismarck, ND

May 27, 2012Grant County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 27, 2012, 1:12 AM MDT for Grant County, Morton County, North Dakota. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2012, 1:12 AM MDT (07:12 UTC)
Expired
May 27, 2012, 2:00 AM MDT
In force
48 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Grant County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 80 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 1:15 AM MDTHAIL 1Heart Butte Dam, NDHAIL SIZE OF 0.5 TO 1 INCH COVERING THE GROUND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 351 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
517 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
445 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

025 
WUUS53 KBIS 270712
SVRBIS
NDC037-059-270815-
/O.NEW.KBIS.SV.W.0026.120527T0712Z-120527T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
212 AM CDT SUN MAY 27 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WEST CENTRAL MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 315 AM CDT/215 AM MDT/

* AT 108 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ELGIN...OR 39 MILES NORTH OF LEMMON...AND
  MOVING NORTH AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HEART BUTTE DAM AND GLEN ULLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4697 10191 4698 10138 4636 10181 4642 10203
TIME...MOT...LOC 0711Z 197DEG 40KT 4649 10186
WIND...HAIL <50MPH 1.00IN

$$

AYD
3 follow-up statements
242 
WWUS53 KBIS 270731
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
231 AM CDT SUN MAY 27 2012

NDC037-059-270815-
/O.CON.KBIS.SV.W.0026.000000T0000Z-120527T0815Z/
GRANT ND-MORTON ND-
231 AM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
MORTON AND NORTH CENTRAL GRANT COUNTIES UNTIL 315 AM CDT/215 AM
MDT/...

AT 126 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR HEART BUTTE DAM...OR 48 MILES WEST OF
BISMARCK...MOVING NORTH AT 45 MPH.

QUARTER SIZED HAIL WAS REPORTED WITH THIS STORM IN NEW LEIPZIG.

LOCATIONS IMPACTED INCLUDE...
  GLEN ULLIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4697 10191 4698 10138 4658 10166 4664 10191
TIME...MOT...LOC 0730Z 197DEG 40KT 4670 10176
WIND...HAIL <50MPH 1.00IN

$$

HAMILTON
294 
WWUS53 KBIS 270743
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
243 AM CDT SUN MAY 27 2012

NDC037-059-270815-
/O.CON.KBIS.SV.W.0026.000000T0000Z-120527T0815Z/
GRANT ND-MORTON ND-
243 AM CDT SUN MAY 27 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
MORTON AND NORTH CENTRAL GRANT COUNTIES UNTIL 315 AM CDT/215 AM
MDT/...

AT 236 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 6 MILES SOUTHEAST OF GLEN ULLIN...OR 45 MILES WEST
OF BISMARCK...MOVING NORTH AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN MORTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PASS OVER THE INTERSTATE...JUST EAST OF THE GLEN 
ULLIN EXIT...BETWEEN MILE MARKERS 110 AND 120. MOTORISTS IN THIS 
AREA SHOULD BE PREPARED FOR TORRENTIAL RAINFALL AND LARGE HAIL. 

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. SEEK SHELTER NOW
INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4697 10191 4698 10138 4658 10166 4664 10191
TIME...MOT...LOC 0740Z 197DEG 40KT 4681 10171
WIND...HAIL <50MPH 1.00IN

$$

HAMILTON
107 
WWUS53 KBIS 270800
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SUN MAY 27 2012

NDC037-059-270810-
/O.CAN.KBIS.SV.W.0026.000000T0000Z-120527T0815Z/
GRANT ND-MORTON ND-
300 AM CDT SUN MAY 27 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MORTON AND NORTH
CENTRAL GRANT COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4697 10191 4698 10138 4658 10166 4664 10191
TIME...MOT...LOC 0800Z 197DEG 40KT 4702 10161

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:25 PM MDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 26, 11:25 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1225 AM CDT SUN MAY 27 2012

.SHORT TERM...
INCREASED POPS SOME EASTERN AND CENTRAL ZONES. ALSO ADJUSTED
DIURNAL TRENDS SOME WITH TEMPERATURES NEARLY STEADY BUT WINDS

.AVIATION...
VISIBILITY AND CEILINGS WILL CONTINUE TO LOWER AS THE WARM FRONT
NOW IN NORTHERN NEBRASKA CONTINUES TO THE NORTH. LIFR CEILINGS AND
VICINITY THUNDER WILL ALSO BE CONTINUED.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HW
AVIATION...HW
Hazardous weather outlook, May 26, 2:39 PM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
339 PM CDT SAT MAY 26 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-272045-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
339 PM CDT SAT MAY 26 2012 /239 PM MDT SAT MAY 26 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT
MODERATE TO HEAVY RAINFALL IS EXPECTED ACROSS WESTERN AND NORTH
CENTRAL NORTH DAKOTA TONIGHT WITH EMBEDDED THUNDERSTORMS.

ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER VALLEY...
SEVERE THUNDERSTORMS ARE POSSIBLE LATE SATURDAY EVENING AND
SATURDAY NIGHT. LARGE HAIL WILL BE THE PREDOMINATE THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS SOUTHWEST NORTH
DAKOTA ARCHING INTO THE UPPER JAMES RIVER VALLEY ON SUNDAY.

FROST AND FREEZING TEMPERATURES ARE POSSIBLE ACROSS WESTERN AND
CENTRAL NORTH DAKOTA MONDAY THROUGH WEDNESDAY MORNINGS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SATURDAY EVENING AND SATURDAY
NIGHT ACROSS SOUTH CENTRAL NORTH DAKOTA AND THE JAMES RIVER
VALLEY.

WAA

In the hours before

Local storm report, May 26, 10:58 PM MDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1158 PM CDT SAT MAY 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 PM     HAIL             NAPOLEON                46.51N  99.77W
05/26/2012  E0.75 INCH       LOGAN              ND   LAW ENFORCEMENT

            PEA TO PENNY SIZED HAIL. WINDS 25 MPH.

&&

HAMILTON
Special weather statement, May 26, 11:22 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1222 AM CDT SUN MAY 27 2012

NDZ051-270545-
DICKEY ND-
1222 AM CDT SUN MAY 27 2012

...SPECIAL WEATHER STATEMENT FOR EASTERN DICKEY COUNTY UNTIL 1245 AM
CDT...

AT 1217 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHEAST OF HECLA SOUTH DAKOTA...OR
68 MILES SOUTH OF VALLEY CITY...MOVING NORTH AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LUDDEN...
  OAKES...
  GLOVER...

AYD
Special weather statement, May 26, 11:56 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1256 AM CDT SUN MAY 27 2012

NDZ023-025-037-270700-
FOSTER-STUTSMAN-WELLS-
1256 AM CDT SUN MAY 27 2012

...SPECIAL WEATHER STATEMENT...

AT 1254 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE FROM NEAR JAMESTOWN TO 10 MILES
SOUTH OF SYKESTON...MOVING NORTHEAST AT 50 MPH.

PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY
DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  MELVILLE...           KENSAL...             COURTENAY...
  CARRINGTON...         BORDULAC...           BARLOW...
  JUANITA...            GRACE CITY...         GLENFIELD...
  MCHENRY...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

AYD
Local storm report, May 26, 11:58 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1258 AM CDT SUN MAY 27 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 AM     HAIL             STEELE                  46.85N  99.92W
05/27/2012  E1.00 INCH       KIDDER             ND   PUBLIC

            REPORT RELAYED BY MEDIA.

&&

HAW
Special weather statement, May 27, 12:39 AM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
139 AM CDT SUN MAY 27 2012

NDZ046-047-050-270700-
EMMONS-LOGAN-MCINTOSH-
139 AM CDT SUN MAY 27 2012

...SPECIAL WEATHER STATEMENT...

AT 136 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR HAGUE...MOVING NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...FREQUENT CLOUD TO GROUND
LIGHTNING...AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  ZEELAND...            HAGUE...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

AYD
Special weather statement, May 27, 1:04 AM MDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
204 AM CDT SUN MAY 27 2012

NDZ042-270715-
GRANT ND-
104 AM MDT SUN MAY 27 2012

...SPECIAL WEATHER STATEMENT FOR WESTERN GRANT COUNTY UNTIL 115 AM
MDT...

AT 1259 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR NEW LEIPZIG...MOVING NORTH AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  HEART BUTTE DAM...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

AYD

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 10:13 PM MDTSevere Thunderstorm WarningBISEmmons, Logan, McIntosh38 min
May 27, 11:02 AM MDTSevere Thunderstorm WarningBISBottineau43 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.